Kansas, 2015

Hail and Damaging Wind in Kansas, June 7, 2015

June 7, 2015 · NWS TOP · 17 events in 6 counties and zones

On the evening of the 7th several supercells developed within a weakly forced environment that was very unstable. These supercells were persistent and produced hail between 1-2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of the 7th several supercells developed within a weakly forced environment that was very unstable. These supercells were persistent and produced hail between 1-2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 7, 2:32 PM CST, 3 hours earlier.

Area forecast discussion, Jun 7, 2:32 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT Sun Jun 7 2015

.SHORT TERM...(This Evening through Monday)
Issued at 330 PM CDT SUN JUN 7 2015

19Z water vapor imagery shows the mid level ridge over TX has
flattened out as a northern stream shortwave propagates through SD
and NEB. At the surface, a diffuse trough axis has set up from near
Minneapolis to Holton with only some modest convergence along this
boundary. Meanwhile the airmass has become moderately unstable with
RAP and LAPS analysis showing CAPE values in the 2000 to 3000 J/kg
range. Inhibition is almost completely gone as convection has
recently formed over northwest MO.

For the late afternoon and this evening, think thunderstorms
development should continue west along the trough axis into eastern
KS, as the northern stream shortwave swings along the NEB state
line. Profiler data already shows the 850 winds veered to the west
southwest. This could lead to possible training of storms as flow
parallels the boundary. Additionally storms could become severe as
deep layer shear improves with increasing mid level winds spreading
in from the west. Main concerns remain large hail and torrential
rainfall given high PWs values. Though there could be some damaging
winds if storms congeal into small MCS. However with storm
development near the forecast area and models trending towards more
scattered convection, am thinking a large MCS with prolonged heavy
rain is a little less likely. Because of this think the flooding
risk is highest across east central KS ahead of the trough axis.
Have adjusted the watch to remove a few counties in north central
KS. Everything may be more progressive with precip coming to an end
before dawn. If this is the case, we may see some clearing across
northern KS so have trended temps a little cooler across the
northern CO. Monday is shaping up to be a nice day with mostly sunny
skies and temps in the mid to upper 80s. Weak subsidence is
anticipated through the day as northwest flow develops behind the
shortwave.

.LONG TERM...(Monday Night through Sunday)
Issued at 330 PM CDT SUN JUN 7 2015

Monday night through Wednesday...Flow aloft transitions from
northwest Monday night to westerly as the upper ridge builds
eastward into the middle of the week.  Little to no forcing for lift
indicated so have kept this period dry in the forecast.
Temperatures will be above normal for early to mid June with highs
approaching 90 degrees both days.

The last half of Thursday into the upcoming weekend could be another
wet period with several off and on rain chances coming back into the
overall pattern, which will be hard to time with any degree of
accuracy at this point.  Models do have some differences overall,
but seem consistent with the main feature being a mid-level trough
moving over the Northern Plains into the Great Lakes region.  In
response to this feature, a surface low will likely deepen over the
Northcentral Plains and move off into the Great Lakes region as the
trough advances to the East.  Left in its wake is an associated cold
front that will likely stall out and become stationary as upper
level energy weakens but remains southwesterly.  This brings a
chance for several embedded shortwaves to move through over the
weekend, which look to have enough lift associated with them to keep
POPs at least chance.  This seems reasonable since plenty of low
level moisture will remain in place and PW values likely still
1.5-2.0 inches stretched along the lingering boundary that is
progged to be set up right through northeast KS.  Widespread severe
storms look like the lesser threat at this time with CAPE and shear
values on the lower end and flooding remaining the main concern due
to antecedent conditions already in place from the past several
weeks of flooding over the region.  Max temps will likely be in the
mid 80s and lows in the mid 60s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon)
Issued at 1206 PM CDT SUN JUN 7 2015

A surface trough remains over north central KS and southeast NEB
as instability builds. Think that inhibition to convection will
weaken enough by the late afternoon for TS to develop along the
trough axis and build back into eastern KS. Have included a TEMPO
for the period of time TS are most likely to impact the terminals.
Otherwise expect VFR conditions to prevail before and after the
convection. Biggest uncertainty is in coverage of storms as models
are showing more scattered storms rather than a MCS. May need to
refine timing of storms as development becomes a little more
obvious.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Monday morning FOR KSZ010>012-021>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Wolters
LONG TERM...Drake/GDP
AVIATION...Wolters
Hazardous weather outlook, Jun 7, 2:44 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SUN JUN 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-082045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
WIDESPREAD THIS EVENING. SEVERE STORMS WILL BE POSSIBLE...WITH
THE GREATEST CHANCE BETWEEN 5 PM AND 10 PM. DAMAGING WIND APPEARS
TO BE THE PRIMARY HAZARD WHILE LARGE HAIL MAY ALSO DEVELOP IN THE
STRONGEST STORMS. THE TORNADO POTENTIAL IS VERY LOW TODAY BUT CAN
NOT BE RULED OUT.

FLOODING WILL ALSO BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT
MAINLY ALONG A LINE FROM ABILENE TO HOLTON AND POINTS SOUTH. MULTIPLE
ROUNDS OF STORMS ARE POSSIBLE WITH PERIODS OF VERY HEAVY RAINFALL.
SATURATED GROUND CONDITIONS AND ELEVATED STREAM FLOWS WILL CAUSE
FLASH FLOODING TO OCCUR VERY QUICKLY WHERE HEAVY RAIN FALLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RIVER FLOODING IN PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS IS
FORECAST TO PERSIST INTO EARLY THIS WEEK FOR SOME LOCATIONS.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY AS ANOTHER
SYSTEM MOVES THROUGH THE AREA...HOWEVER CONFIDENCE IS LOW IN THE
TIMING AND TRACKING OF THIS SYSTEM. THIS SYSTEM WILL HAVE THE
POTENTIAL TO BRING MORE HEAVY RAIN AND SOME ADDITIONAL FLOODING
CONCERNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY BETWEEN 5 PM AND
10 PM.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 7, 5:18 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT SUN JUN 7 2015

KSZ034-072345-
OTTAWA-
618 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA COUNTY...

THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST-SOUTHEAST
AT 35 MPH ACROSS PORTIONS OF NORTHERN OTTAWA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. THE THUNDERSTORM WILL AFFECT DELPHOS...THEN REMAIN OVER MAINLY
RURAL AREAS OF OTTAWA COUNTY.

&&

LAT...LON 3931 9788 3931 9744 3913 9752 3925 9793
TIME...MOT...LOC 2317Z 288DEG 31KT 3927 9779

GARGAN

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
June 7, 5:32 PM CST to 5:34 PM CST
Where
Ottawa County, 0.69 mi S of Delphos
Measured
1.75 in hail
Reported by
Public
Coordinates
39.270, -97.770

Hail, Ottawa

When
June 7, 5:50 PM CST to 5:52 PM CST
Where
Ottawa County, 0.69 mi S of Tescott
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.010, -97.880

Hail, Ottawa

When
June 7, 5:53 PM CST to 5:55 PM CST
Where
Ottawa County, 2.15 mi E of Tescott
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.020, -97.840

Hail, Ottawa

When
June 7, 5:55 PM CST to 5:57 PM CST
Where
Ottawa County, 2.07 mi S of Tescott
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.990, -97.880

Hail, Ottawa

When
June 7, 5:58 PM CST to 6:00 PM CST
Where
Ottawa County, 0.87 mi NE of Wells
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.160, -97.540

Hail, Clay

When
June 7, 6:00 PM CST to 6:02 PM CST
Where
Clay County, 0.87 mi SW of Longford
Measured
1 in hail
Reported by
Public
Coordinates
39.160, -97.330

Hail, Ottawa

When
June 7, 6:01 PM CST to 6:03 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.970, -97.760

Hail, Pottawatomie

When
June 7, 6:20 PM CST to 6:22 PM CST
Where
Pottawatomie County, 0.69 mi S of Fostoria
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.420, -96.520

Hail, Dickinson

When
June 7, 6:32 PM CST to 6:34 PM CST
Where
Dickinson County, Buckeye
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.050, -97.170

Hail, Pottawatomie

When
June 7, 6:33 PM CST to 6:35 PM CST
Where
Pottawatomie County, Westmoreland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.400, -96.420

Hail, Dickinson

When
June 7, 6:44 PM CST to 6:46 PM CST
Where
Dickinson County, 2.15 mi W of Holland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.770, -97.320

Hail, Dickinson

When
June 7, 6:50 PM CST to 6:52 PM CST
Where
Dickinson County, 1.75 mi NE of Elmo
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.700, -97.210

Hail, Pottawatomie

When
June 7, 7:08 PM CST to 7:10 PM CST
Where
Pottawatomie County, 3.81 mi W of Emmett
Measured
1 in hail
Reported by
Public
Coordinates
39.310, -96.120

Hail, Dickinson

When
June 7, 7:22 PM CST to 7:24 PM CST
Where
Dickinson County, 0.54 mi E of Herington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -96.940

Hail, Morris

When
June 7, 7:33 PM CST to 7:35 PM CST
Where
Morris County, 1.28 mi WSW of Burdick
Measured
1.75 in hail
Reported by
Public
Coordinates
38.560, -96.850

Hail, Morris

When
June 7, 7:35 PM CST to 7:37 PM CST
Where
Morris County, 1.08 mi W of Burdick
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.570, -96.850

Thunderstorm Wind, Coffey

When
June 7, 9:51 PM CST to 9:53 PM CST
Where
Coffey County, 0.54 mi W of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.200, -95.760

Report of 5 inch diameter tree branch broken off a maple tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577910, 577911, 577913, 577914, 577916, 577917, 577919, 577920, 577921, 577922, 577923, 577924, 577925, 577926, 577928, 577929, 577930.